We describe a case of a breastfeeding woman with an accidental warfarin overdose resulting in a markedly elevated prothrombin time. The breast-fed infant was evaluated and tested for ill effects. We discuss the use of warfarin while breast-feeding.
To identify patients with risk for warfarin sensitivity among an ED population with VTE and to assess if the warfarin sensitivity mutations were of significant enough prevalence to be of clinical significance in customizing treatment of VTE. We sought in a pilot study to identify if testing for common CYP2C9 and VKORC1 single nucleotide polymorphisms (SNPs) in patients who were likely to begin warfarin treatment was feasible in an ED setting.
This case report describes a 54-year-old male on warfarin for atrial fibrillation who presented to the emergency department (ED) following a syncopal episode with persistent hypotension. The patient’s International Normalized Ratio (INR) returned elevated at 6.0, and a rapid bedside cardiac ultrasound revealed a large pericardial effusion consistent with cardiac tamponade. The anticoagulation was reversed and the patient underwent successful pericardiocentesis with removal of 1,100 mL of blood.